Alert archive / Michigan / Special Marine Warnings in 2021
Special Marine Warning 38, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this special marine warning at Aug 29, 2021, 1:54 PM EDT. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 29, 2021, 1:54 PM EDT (17:54 UTC)
- Expired
- Aug 29, 2021, 4:00 PM EDT
- In force
- 2 hr
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 34.0 mph
What forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this special marine warning went out at Aug 29, 1:30 PM EDT, 24 minutes earlier.
Area forecast discussion, Aug 29, 1:30 PM EDT, 24 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
130 PM EDT Sun Aug 29 2021
LATEST UPDATE...
Aviation
.SYNOPSIS...
Issued at 316 AM EDT Sun Aug 29 2021
- Early Morning Storms Near/North of US 10
- Scattered Strong Storms Today and This Evening
- Quiet Week Ahead until Perhaps Friday or Saturday
&&
.UPDATE...
Issued at 1058 AM EDT Sun Aug 29 2021
The atmosphere will continue to destabilize ahead of the cold
front as we go into the afternoon. ML CAPE values increase to
around 1500 to 2000 J/kg. DCAPE increases to around 1000 J/kg.
Forecast effective deep layer shear is shown to be most favorable
for severe weather mainly north of the CWA. However the stronger
instability and favorable DCAPE will increase the risk for
damaging winds for Southwest Lower MI. There is still some
uncertainty as to how the convection will evolve with some models
showing one line and others two. The latest ARW actually has very
little convection in Southwest Lower MI along the front. Given
the strong heating underway and expected instability, we are
leaning away from the ARW forecast. The main window for
thunderstorms still looks like 1 pm to 9 pm.
&&
.DISCUSSION...(Today through next Saturday)
Issued at 316 AM EDT Sun Aug 29 2021
-- Early Morning Storms Near/North of US 10 --
Multicellular storms over central and northern Lake Michigan
continue to be fed off abundant elevated instability and low level
moisture transport vector convergence per SPC mesoanalysis. These
storms may continue to clip our far northern/northwestern forecast
area with localized rainfall amounts of 1"-2", especially over Mason
County. Localized ponding of water on roadways is possible
overnight. These storms are forecast to lift northward and gradually
weaken, though admittedly the CAMs are failing to accurately depict
the current activity, so we will need to keep an eye on things. A
lull in precipitation is likely until the cold front moves through
this afternoon.
-- Scattered Strong Storms Today and This Evening --
Localized gusty winds and hail are the primary storm hazards today
and this evening. It appears there are a couple possible evolutions
to storm activity in association with this cold front. The 00z HREF
guidance is indicating there may be two broken lines of storms this
afternoon, one well in advance of the cold front and another along
the front itself. If this occurs it would seem the frontal
convection would be stronger and closer to the upper level
divergence that is being indicated by the models as well as
positioned closer to better deep layer shear. The other possible
evolution is there would not be a prefrontal band developing.
Deep layer shear looks better across northern Lower MI, where the
Day 1 Slight Risk has been drawn. Down our way, deep layer shear
values may not get to 30 knots, which will likely hinder the ability
of convection to develop and sustain damaging wind gusts. Thus, we
may be looking at gusty sub-severe winds that are more like 40-50
mph as opposed to 60+. Still, some pockets of power outages may
occur with these types of gusts, and isolated instances of damaging
winds to 60 mph or a bit higher may occur. The HREF suggests our
main window for thunderstorm development starts at 1pm or so and
could last until 9pm or a bit later across far southern Lower
Michigan.
-- Quiet Week Ahead until Perhaps Friday or Saturday --
The synoptic setup across the Great Lakes supports little to no
precipitation for our area until Friday or Saturday, when some
medium range guidance indicates low level moisture advection and a
shortwave riding along the south central U.S. upper level ridge. A
smattering of ECE members support some precipitation across our area
by that time, though that is pretty far out. As for temperatures
this upcoming week, much more comfortable readings will settle in to
the region with very seasonable readings in the upper 70s to around
80 degrees and lows in the 50s and 60s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 127 PM EDT Sun Aug 29 2021
With a cold front to track eastward through the TAF sites and an
unstable airmass out ahead of it...thunderstorms will be forming
as the front comes through. Thus the TAFs feature several hours of
potential thunderstorms. Gusty winds will occur ahead of and along
the front. Local gusts over 40 knots could accompany the strongest
storms.
Behind the front the winds will decrease this evening as a drier
airmass moves in.
&&
.MARINE...
Issued at 316 AM EDT Sun Aug 29 2021
Gusty S/SW winds over the lake today ahead of a cold front will
produce a rough chop on the order of 3 to 6 ft for most areas,
particularly from Holland northward. Thus the SCA and BHS look on
track. Not a good day to be swimming in the water, and south
sides of piers look the most dangerous. Modest NW winds for Monday
will still help keep waves in the 1 to 3 ft range, possibly up to
4 ft at times.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement until 10 PM EDT this evening for MIZ037-
043-050-056-064-071.
LM...Small Craft Advisory until 10 PM EDT this evening for LMZ844>849.
&&
UPDATE...MJS
SYNOPSIS...Hoving
DISCUSSION...Hoving
AVIATION...MJS
MARINE...HovingHazardous weather outlook, Aug 29, 4:22 AM EDT, 9 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 422 AM EDT Sun Aug 29 2021 MIZ037>040-043>046-050>052-056>059-064>067-071>074-300830- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 422 AM EDT Sun Aug 29 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Heat index readings well into the 90s to near 100 degrees are likely today outside of any clouds and precipitation. Avoid prolonged outdoor activities if possible. Scattered strong to severe thunderstorms are possible this afternoon and evening. Gusty winds and large hail are the main threats. The main timeframe for severe weather appears to be from 1pm to 9pm, possibly a bit later across far southern Lower Michigan. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed beginning early this afternoon. LMZ844>849-300830- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 420 AM EDT Sun Aug 29 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight High wave action of 3 to 7 feet will pose hazards to both recreational boaters and swimmers. The south sides of piers will be particularly dangerous. Expect the highest wave action to be from Holland northward. Also, a line of thunderstorms along a cold front this afternoon and evening could pose locally damaging wind gusts and hail to mariners. Overall, it will not be a good day to be out on Lake Michigan especially from Holland north. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed beginning early this afternoon.
In the hours before
Special weather statement, Aug 29, 1:29 PM EDT, 25 minutes before
Special Weather Statement National Weather Service Grand Rapids MI 129 PM EDT Sun Aug 29 2021 MIZ037>040-043>046-050>052-056>059-064>067-071>074-300000- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- Including the cities of Ludington, Baldwin, Reed City, Clare, Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson 129 PM EDT Sun Aug 29 2021 ...Strong to severe thunderstorms to affect Lower Michigan this afternoon into this evening... At 125 pm EDT, a line of scattered to numerous showers and thunderstorms was developing from near Traverse City and to the southwest over Lake Michigan, to Southeast Wisconsin. This line is expected to fill in a bit as it moves over Lower Michigan this afternoon, and continues into the evening hours. The main threat will be lightning and some wind gusts of 60 mph. Some large hail and heavy downpours will be the other possible threats. If you are participating in outdoor activities this afternoon, monitor the latest information, and have a plan to go to shelter if storms approach your area. NJJ
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 9:02 PM EDT | Special Weather Statement | GRR | Clinton | 58 min |
| Aug 28, 11:14 PM EDT | Special Weather Statement | GRR | Clinton | 61 min |
| Aug 29, 2:21 AM EDT | Areal Flood Advisory | GRR | Mason | 5 hr |
| Aug 29, 2:33 PM EDT | Flash Flood Warning | GRR | Lake | 8 hr |
| Aug 29, 2:49 PM EDT | Special Marine Warning | GRR | 113 min | |
| Aug 29, 3:11 PM EDT | Areal Flood Warning | GRR | Mason | 17 hr |
| Aug 29, 3:18 PM EDT | Severe Thunderstorm Warning | GRR | Muskegon | 28 min |
| Aug 29, 3:26 PM EDT | Severe Thunderstorm Warning | GRR | Barry, Ionia, Kent | 28 min |
| Aug 29, 4:04 PM EDT | Severe Thunderstorm Warning | GRR | Clinton, Ionia | 56 min |
| Aug 29, 5:21 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 24 min |
Nearby
Special Marine Warnings in Michigan, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.